MAUDE Adverse Event Report: ARTHREX, INC. CLAV FRAC PLT,CENTRAL THIRD,RT,SS; PLATE, FIXATION, BONE

ARTHREX, INC. CLAV FRAC PLT,CENTRAL THIRD,RT,SS; PLATE, FIXATION, BONE
Model Number CLAV FRAC PLT,CENTRAL THIRD,RT,SS
Health Effect - Clinical Codes Failure of Implant (1924); Unspecified Infection (1930)
Date of Event 10/18/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The contribution of the device to the reported event could not be determined as the device was not returned for evaluation.The root cause of the event could not be determined from the information available and without device evaluation.
 
Event or Problem Description
It was reported by the (b)(6) that a patient had a primary procedure on (b)(6) 2019 in which an ar-2653cr clavicle fracture plate central third (right) with inter screws was implanted.A revision right clavicle hardware removal procedure took place on (b)(6) 2019 and was performed by the same surgeon who performed the primary.The revision procedure operative report notes an arthrex ten hole clavicle plate (right) broke in the fifth screw slot from the lateral edge.Surgeon also noted that at the sixth screw hole there was bending of the plate not obviously appreciated on the x-ray.The following arthrex product was implanted during the primary (b)(6) 2019 procedure, and explanted during the (b)(6) 2019 revision procedure; ar-2653cr // lot: 6791239 // qty.: 1, ar-2665-14h // lot: 1003473 // qty.: 1, ar-8835-10 // lot: 031640 // qty.: 2, ar-8835-12 // lot: 10212120 // qty.: 1, ar-8835-14 // lot: 10325008 // qty.: 3, ar-8835-14 // lot: 10325012 // qty.: 1, ar-8835-14 // lot: 10325213 // qty.: 1, ar-8835-16 // lot: 10344449 // qty.: 1, ar-8840-10 // lot: 10010746 // qty.: 1.There was not an arthrex sales representative present during the revision procedure.The lead nurse reported to the rep that the patient claims they were lying in bed and felt a "pop." the rep reported that all explanted hardware is in their possession and will be returning to arthrex.Additional information obtained 1/13/2020: the oregon medical board reporter has provided the following additional information: the procedure on (b)(6) 2019 was to remove a ten-hole arthrex plate and install an eight-hole replacement device in the patient's right clavicle.It is unknown if the replacement device that was implanted was manufactured by arthrex.The replacement device installed on (b)(6) 2019 has since been removed on (b)(6) 2019 by a different surgeon, at a different facility, due to infection.The pre and post operative diagnosis was "infected right clavicle with hardware failure of plate fixation".The type of infection isn't clear but the records reference staphylococus that was resistant to penicillin.No plates or other devices were installed during the (b)(6) 2019 procedure.
 
Additional Manufacturer Narrative
Complaint confirmed, the plate broke into two pieces near the middle oblong hole.Evaluation shows the plate was bent about 30 degrees before breaking.Likely causes include not following proper surgical technique, post-op noncompliance prior to full bone healing.Per surgical technique, bending the plate with excessive acute angles may potentially lead to plate fatigue, failure, and/or breakage in-situ.

Brand Name
CLAV FRAC PLT,CENTRAL THIRD,RT,SS
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key9631368
Report Number1220246-2020-01604
Device Sequence Number16778036
Product Code HRS
UDI-Device Identifier00888867027459
UDI-Public00888867027459
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K143139
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Operator of Device Health Professional
Device Model NumberCLAV FRAC PLT,CENTRAL THIRD,RT,SS
Device Catalogue NumberAR-2653CR
Device Lot Number6791239
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 01/07/2020
Supplement Date Received by Manufacturer01/07/2020
Initial Report FDA Received Date01/27/2020
Supplement Report FDA Received Date03/09/2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;